Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

March 15, 2021Yazoo County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 15, 2021, 6:02 AM CDT for Yazoo County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2021, 6:02 AM CDT (11:02 UTC)
Expired
Mar 15, 2021, 6:45 AM CDT
In force
43 min
Issued by
NWS Jackson, MS

County Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS84 KJAN 151102
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
602 AM CDT Mon Mar 15 2021
 
MSZ040>042-047-151145-
Sharkey MS-Warren MS-Yazoo MS-Issaquena MS-
602 AM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...WESTERN
YAZOO...SOUTHEASTERN ISSAQUENA AND SOUTHEASTERN SHARKEY COUNTIES
UNTIL 645 AM CDT...

At 602 AM CDT, Meteorologists were tracking a strong thunderstorm
near Redwood, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Oak Ridge around 605 AM CDT.
  Phoenix around 620 AM CDT.
  Tinsley around 635 AM CDT.
  Little Yazoo around 640 AM CDT.

Other locations impacted by this storm include Satartia and Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3272 9084 3291 9029 3265 9030 3261 9034
      3261 9035 3258 9040 3259 9044 3256 9045
      3252 9052 3250 9052 3250 9059 3247 9062
      3242 9087
TIME...MOT...LOC 1102Z 248DEG 39KT 3254 9080 

$$

HJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:37 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 15, 3:37 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
337 AM CDT Mon Mar 15 2021

.DISCUSSION...
Today and tonight...
A deep surface low over the Plains has occluded, and the new triple
point low is moving into the Miss River Valley near Memphis this
morning.  The attendant cold front is oriented along the Miss Delta
and showers have been a feature through the overnight and into the
early morning hours along the boundary...as well as out to the
southeast as warm air advects into the region.  Models have
continued to slow the progression of the front in the overnight
hours...delaying the onset of more vigorous convection.  Moisture is
pooling ahead of the boundary with 60s dewpoints and temperatures
still in the upper 60s/lower 70s.  Instability parameters have a
narrow swath of decent CAPE values with little to no CIN along and
just ahead of the boundary this morning.  The mitigating factor is
that the lapse rates are lackluster at low and midlevels given the
warm air moving into the region.  Will be watching the showers
closely through the morning. Models have been pretty consistent in
scattering out somewhat with the coverage and intensity of the
showers after mid morning...as the front pivots somewhat to become
more SW/NE and then drape across the southern tier of the forecast
area later this afternoon. Scattered convection then becomes more
focused along the remnant boundary as it lifts back north over the
region this evening/tonight.  The potential for severe weather is
conditional, and dependent on location of the boundary may end up
elevated...but given the llvl shear, the mention of a marginal
threat mainly in the east is not entirely out of the question,
especially if the storms can tap into afternoon/early evening
instability before any inversion sets up.

Tomorrow through Sunday...
Tuesday:
Showers and thunderstorms will likely be ongoing on Tuesday
due to the presence a moist atmospheric profile and a warm front
lifting northward to across the northern-half CWA by the
evening/night. Model solutions hint at the potential for a few
strong to conditionally severe storms during the aftn /hail and wind
the main threats though a tornado can not be ruled out/. However, UA
forcing is not overly impressive. Given a persistent moist
atmosphere, decent CAPE and LI's increasing to around -3C, it is
worthwhile to mention the potential. As such, a Marginal Risk has
now been introduced almost blanketing the entire CWA.

Wednesday:
Southwesterly flow aloft will commence to sharpen as a
robust UA low digs east-southeast across the Southern Rockies and
ejects onto the South Plains and mid-Mississippi Valley during the
day on Wednesday. A pacific cold front will push across the CWA from
west to east Wednesday aftn/night, however convection will likely be
ongoing ahead of the front as instability associated with the UA low
/and an increasing low level jet/ does not appear to be
lacking. Sounding profiles and severe indices continue to suggest
that all modes of severe weather will be at play /hail, wind and
tornadoes/ and thus will continue to advertise the Enhanced Risk.
Will need to see if stronger wording is needed in regards to
tornadoes given the more than adequate deep-layer shear that model
solutions are hinting at. As such, please stay alert to the
tweaks/changes that may take place in the coming days as now will be
the time to review your safety weather plan should the need arise.

Thursday through Monday:
The potent UA low will have shifted east of the CWA and near zonal
flow aloft, a wind shift to the north and dry conditions will be
left in its wake by the end of the week. UA ridging will take shape
by late weekend thus continuing the dry trend. Sfc flow is poised to
return to a southerly flow on Monday with hints of a long-wave
trough nearing the area, and perhaps providing the ARKLAMISS with
another shot of showers and thunderstorms moving in from west to
east just beyond this forecast period. Otherwise, will see daytime
temps drop off from the 70s and 80s of early to mid-week, to the 60s
by the weekend. May even see overnight temps dip into the 40s each
morning from Friday-Sunday on the backside of the departing robust
UA low, in the wake of a fropa and increasing sfc and UA ridging.

&&

.AVIATION...
06Z TAF discussion:
VFR/MVFR conditions across the region this morning...with showers
out ahead of the next front slowly moving towards the Miss River
Valley. Models continue to slow approach of potential storms...
and have reflected that, delaying TS to approx 09-12z. Showers,
lowering ceilings through the morning, then a brief break. Frontal
boundary expected to remain over the southeast as it slows and
potentially focus a second round of convection later this evening
for the southeast. Inconsistency in models, so keeping the mention
to VC for the second round for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  63  78  64 /  63  37  58  62
Meridian      82  63  77  61 /  60  66  69  60
Vicksburg     82  63  80  65 /  43  37  47  65
Hattiesburg   83  63  78  64 /  51  65  80  45
Natchez       80  63  79  65 /  56  40  65  52
Greenville    79  57  77  63 /  17  11  21  68
Greenwood     80  60  79  63 /  55  24  22  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/29
Hazardous weather outlook, Mar 15, 4:29 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Mon Mar 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032-
034>037-040>043-047>049-053-054-059>063-072-073-160930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Marion-Lamar-
429 AM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and west central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to the size of quarters, are possible for the
majority of the area Tuesday through Tuesday night. Isolated
tornadoes also can not be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe storms capable of producing damaging wind gusts, large
hail up to golfball size, and tornadoes are possible for the
entire outlook area on Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Wednesday.

MSZ031-033-038-039-044>046-050>052-055>058-064>066-074-160930-
Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Scott-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Forrest-
429 AM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to quarter size are
possible across portions of eastern Mississippi today and
tonight.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to the size of quarters, are possible for the
majority of the area Tuesday through Tuesday night. Isolated
tornadoes also can not be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe storms capable of producing damaging wind gusts, large
hail up to golfball size, and tornadoes are possible for the
entire outlook area on Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday.

29

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 15, 5:03 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 AM CDT Mon Mar 15 2021

LAZ016-023-025-MSZ047-151045-
Tensas LA-Madison LA-Franklin LA-Warren MS-
503 AM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...MADISON...EAST
CENTRAL FRANKLIN PARISHES IN NORTHEASTERN LOUISIANA AND WESTERN
WARREN COUNTIES UNTIL 545 AM CDT...

At 502 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Tendal to 7 miles southeast of
Bakers to near Jigger. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Omega and Mansford around 515 AM CDT.
  Newlight around 520 AM CDT.
  Eagle Bend around 525 AM CDT.
  Tallulah around 530 AM CDT.
  Somerset around 540 AM CDT.
  Afton around 545 AM CDT.

Other locations impacted by these storms include Mound and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 9152 3254 9135 3254 9113 3256 9111
      3256 9107 3258 9104 3257 9096 3242 9096
      3244 9095 3245 9093 3241 9094 3212 9107
      3208 9168
TIME...MOT...LOC 1002Z 248DEG 39KT 3250 9133 3225 9147 3208 9169

HJS
Special weather statement, Mar 15, 6:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
602 AM CDT Mon Mar 15 2021

MSZ040>042-047-151145-
Sharkey MS-Warren MS-Yazoo MS-Issaquena MS-
602 AM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...WESTERN
YAZOO...SOUTHEASTERN ISSAQUENA AND SOUTHEASTERN SHARKEY COUNTIES
UNTIL 645 AM CDT...

At 602 AM CDT, Meteorologists were tracking a strong thunderstorm
near Redwood, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Oak Ridge around 605 AM CDT.
  Phoenix around 620 AM CDT.
  Tinsley around 635 AM CDT.
  Little Yazoo around 640 AM CDT.

Other locations impacted by this storm include Satartia and Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3272 9084 3291 9029 3265 9030 3261 9034
      3261 9035 3258 9040 3259 9044 3256 9045
      3252 9052 3250 9052 3250 9059 3247 9062
      3242 9087
TIME...MOT...LOC 1102Z 248DEG 39KT 3254 9080

HJS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:28 AM CDTSpecial Weather StatementJANRankin62 min
Mar 15, 6:41 PM CDTSpecial Weather StatementJANMadison34 min
Mar 15, 6:48 PM CDTSevere Thunderstorm WarningJANRankin, Scott57 min
Mar 15, 5:03 AM CDTSpecial Weather StatementJANMadison42 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.